When Side Effects Turn Deadly

11
666

From Elemental, by Medium: “With his retirement approaching, Joe Schiel was experiencing heightened levels of anxiety and stress. His doctor prescribed a generic version of Lexapro, an antidepressant in a group of drugs called selective serotonin reuptake inhibitors (SSRI), to ease a difficult transition. Nearly a month later, he jumped off a hotel’s fourth-floor balcony.

Stewart Dolin started taking paroxetine, a generic version of the SSRI Paxil, following the stress of increased responsibilities at his job. Just six days later, he leaped in front of a moving train.

The deaths of Dolin and Schiel, who were both in their fifties, stunned their families. Dolin had no history of mental illness. Schiel had an episode of sharply increased anxiety many years earlier. How could they have died by suicide so quickly following a commonly prescribed treatment for a relatively minor mental-health issue?

For both men, the brief period between starting the medication and their death was extremely suspicious. ‘It wasn’t the Joe I knew,’ says Janet Schiel, Joe’s widow. ‘Just all of a sudden, he was a different person.’ Almost immediately after Joe began taking the medication, Janet noticed that her husband became paranoid and restless. He expressed extreme distrust of people he had been close to for years, convinced they were plotting to destroy him somehow. He also became extremely socially withdrawn.

‘He would tell me, “I don’t know what to say to people, I can’t have a conversation.” In over 30 years together, I never heard that,’ she says.

Janet didn’t know this at the time (and it was never officially diagnosed by his doctor), but after Schiel’s death she was told that his symptoms were a classic presentation of acute akathisia, a . . . side effect of medication, most commonly antipsychotics and certain antidepressants, characterized by extreme inner restlessness. For some, the turmoil is so strong it quickly leads to death by suicide.”

Article →

Support MIA

MIA relies on the support of its readers to exist. Please consider a donation to help us provide news, essays, podcasts and continuing education courses that explore alternatives to the current paradigm of psychiatric care. Your tax-deductible donation will help build a community devoted to creating such change.

$
Select Payment Method
Personal Info

Credit Card Info
This is a secure SSL encrypted payment.

Billing Details

Donation Total: $20 One Time

11 COMMENTS

  1. ‘Rare and little known’? Horseshit. It’s the signature effect of neuroleptics (miscalled ‘antipsychotics’), and was part of the basis for neuroleptics being named among the forms of physical torture by the UN in 1986.

    UN Doc. E/CN.4/1986/15, para. 119 (page 29), includes:

    ‘Administration of drugs, in detention or psychiatric institutions
    ….
    neuroleptics, that cause trembling, shivering and contractions, but mainly make the subject apathetic and dull his [or her] intelligence’

    Breggin wrote tons about akathisia in his 1983 scientific book Psychiatric Drugs: Hazardous to the Brain. It was well known in the survivor community before that time. I was forcibly drugged in 1977 and it was known as a common effect then. So common that there were anti-cholinergic drugs they gave to counter that effect, including ‘cogentin’. Those drugs actually only masked the akathisia and eliminated some of the more obvious manifestations, didn’t relieve it.

    • Thank You,

      “….UN Doc. E/CN.4/1986/15, para. 119 (page 29), includes….”

      Earlier this week I sent a communication concerning Serious Criminal Behavior to the Irish Police (at Galway)…

      https://www.madintheuk.com/2018/08/a-disorder-for-everyone/#comment-49

      …regarding my own case.

      I asked the Irish Police to (please) focus on the deliberate OMISSION of requested Adverse Drug Reaction (Akathisia) on a November 24, 1986 Record Summary sent over from Ireland.

      I asked the Irish Police, to also focus on my last hospitalization in Ireland in April of 1984, and the lead up to it.

      And, I drew attention to prominent information deficiencies within the Historical notes.

      The Police didn’t automatically acknowledge my communication, but they did explain to me on the phone (when I rang), that they had received it.

  2. In the article it quotes Peter Kramer, a psychiatrist, as saying…. “he doesn’t believe most doctors would ignore patients just because their symptoms aren’t in the official literature of a medication and that official warnings aren’t all doctors look at.”

    Dr. Kramer is mistaken. The exact opposite is far more likely. Chemotherapy caused many toxic (and lasting) effects for me and all the effects, including effects that were “known”, were falsely dismissed by the oncologist as “not in keeping with the drug profile”. When I later developed insomnia from the chemo drugs and was sent to a psychiatrist she had me take various psych drugs, including Ativan, SSRI’s, Elavil and a neuroleptic which produced horrible effects and then mocked me to my face as well and in my electronic records for every effect I experienced.

  3. What a sorry performance in both these cases! Is the idea of using calming B vitamins like niacinamide and minerals like calcium and magnesium so esoteric that only secret cabals know it? Or are the pharma detail man’s toys and trips to subtropical “conference” sites so hypnotizing that all else is forgotten?